Tornadoes · United States · Iowa · 2023

EF0 tornado, Flagler to Harvey, Iowa, May 13, 2023

From Flagler to Harvey, this EF0 tornado ran 0.5 miles across Marion County on May 13, 2023, touching down at 3:29 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 13, 2023
Touchdown
3:29 PM CDT (20:29 UTC)
Lifted
3:31 PM CDT (20:31 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Marion County
Touchdown point
41.348, -92.999
Lift-off point
41.344, -92.990
Record number
2305131429-01

What the Weather Service recorded

Convection percolated along a warm front across the area through the morning. By afternoon, storms re-strengthened as as daytime heating helped enhance instability. Despite good instability with MLCAPE over nearing 2000 J/kg, lapse rates were modest and speed shear was weak. Despite this, directional shear was good and when combined with instability for brief stretching, allowed for a number of weak and short-lived tornadoes to develop. While 13 tornadoes occurred, they were confined to two small areas in Iowa where storms trained, resulting in several storms over the same locations. In addition, the training storms made for pockets of heavy rain with three to four inches or more of rain. This did result in flash flooding in Pocahontas County with impacts to homes and businesses.

Brief tornado captured on imagery and reported by a storm chaser. Tornado did not impact any damage indicators, hence the EFU rating.

Another brief tornado which produced minor damage to an outbuilding and a hoop building. The tornado was captured on video by a storm chaser.

Tornado was captured on video by storm chasers. Some minor EF0 tree damage occurred with this tornado prior to lifting northwest of Harvey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 13, 2:32 PM CDT, 57 minutes earlier.

Area forecast discussion, May 13, 2:32 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Sat May 13 2023

.DISCUSSION.../Tonight through Saturday/
Issued at 223 PM CDT Sat May 13 2023

Key Messages:

-Strong to Severe Storms this Afternoon and Evening
-Showers and Non-Severe Storms Lingering Through Sunday
-Quiet and Drier to Begin The Week

The surface low pressure system responsible for convection out west
last night is slowly but surely tracking north and east closer to
the area today. Its associated warm front has been the focal
point for convection this afternoon as an unstable atmosphere
takes advantage of increasing winds and the resultant
convergence. There is no shortage of 0 to 3km instability and the
low level directional shear is favorable for rotating storms as
winds veer with height. However, the limiting factor today will be
the speed shear, with minimal change in wind speeds with height.
Although this may hinder the threat, tornadoes are still possible,
especially with very low LCLs and good stretching potential. With
moderate deep layer instability and shear, organized storms will
also be capable of producing hail and gusty winds as well.

In addition to the severe threat this afternoon, storms backbuilding
along the boundary may result in some locally heavy rainfall
amounts, especially in northern Iowa where the front will be
pivoting around the surface low. The moisture profiles don't jump
off the page but they should be sufficient for locally heavy
rainfall beneath stronger storms. A few locations across northern
Iowa have seen some moderate rainfall over the last few days, so
there is some concern for localized flooding impacts should storms
sit over a particular area for an extended period of time. As of
right now, with some uncertainty on how storms will evolve through
the afternoon and evening, will just continue to closely monitor the
flooding potential in northern Iowa.

Showers and thunderstorms will continue to fester along the boundary
through the night and should fall below severe thresholds late this
evening. As the surface low begins to fill in and weaken, high
pressure will begin to push down from the north. This will bring
cooler temperatures to the state on Sunday, as well as gusty winds
along the pressure gradient between the decaying low pressure and
approaching high pressure. With all the moisture that remains
pooled over the state from the last few days, expect scattered
showers with a few thunderstorms to continue to develop through
the day on Sunday and into Sunday night. Any thunderstorms that
do develop will be non-severe.

Looking out to the beginning of the week, high pressure sets in
and upper level ridging develops. This takes us into a relatively
quiet and dry pattern with warming temperatures through the
beginning of the week. Precipitation chances look to return mid
week as a few waves move through the overall pattern. Guidance
also indicates a larger scale system dropping down into the
midwest during the second half of next week, which could bring
some more precipitation chances. However, since this is so far
out, not much more can be determined at this time.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1221 PM CDT Sat May 13 2023

Low clouds with showers and storms associated continue to produce a
variety of conditions across the area. In northeast IA,
conditions have been bouncing between MVFR to IFR with some
clearer pockets mixed in. Ceilings should generally continue to
rise in this area as the surface warms, but showers and storms
will locally negate this improvement.

Further south and west, skies range from clear to broken with
ceilings primarily MVFR. Scattered thunderstorms have begun to
pop up over the clearer areas in south central IA, and will
continue to evolve through the afternoon and evening, likely impacting
all sites at some point tonight. Storms will be sporadic across
space, but included the most likely times in the TAFs. Showers and
thunderstorms will wrap up south this evening, but continue north
through the morning hours. Ceilings will also drop into MVFR and
IFR again tomorrow morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Dodson
Hazardous weather outlook, May 13, 3:48 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Sat May 13 2023

IAZ033-044>046-057>059-070>073-081>084-092>096-140900-
Sac-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
Wayne-Appanoose-
348 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central and
south central Iowa.

.DAY ONE...Today and tonight

An isolated severe storm is possible today however much of the
thunderstorm activity during the daylight hours is expected to be
mainly to the north and east of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters is not anticipated today.

IAZ004>007-015>017-023>028-034>039-047>050-060>062-074-075-085-
086-097-140900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Davis-
348 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for portions of central and
north central Iowa.

.DAY ONE...Today and tonight

Strong to severe storms are possible today. Any storms prior to 11
am would have a quarter sized hail and heavy rain threat. Storms
late this morning and into the afternoon with will have the
potential to produce tornadoes, large hail and damaging winds
along with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today.

In the hours before

Local storm report, May 13, 9:32 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
932 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE ALGONA             43.07N 94.22W
05/13/2023  M2.90 INCH       KOSSUTH            IA   COCORAHS

            COCORAHS STATION IA-KS-4 ALGONA 0.7 SE.

0600 AM     HEAVY RAIN       2 ENE FORT DODGE        42.52N 94.15W
05/13/2023  M2.50 INCH       WEBSTER            IA   COCORAHS

            COCORAHS STATION IA-WB-3 FORT DODGE 1.6 ENE.

0656 AM     HEAVY RAIN       1 NE FORT DODGE         42.52N 94.16W
05/13/2023  M2.35 INCH       WEBSTER            IA   COCORAHS

            COCORAHS STATION IA-WB-20 FORT DODGE 1.4 NE.

0800 AM     HEAVY RAIN       1 SSE POCAHONTAS        42.73N 94.66W
05/13/2023  M2.21 INCH       POCAHONTAS         IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION POCI4 POCAHONTAS.

0700 AM     HEAVY RAIN       1 SE ALGONA             43.07N 94.22W
05/13/2023  M2.19 INCH       KOSSUTH            IA   MESONET

            MESONET STATION ALGI4 ALGONA.

0700 AM     HEAVY RAIN       5 SSW RODMAN            42.96N 94.55W
05/13/2023  M2.07 INCH       PALO ALTO          IA   COCORAHS

            COCORAHS STATION IA-PA-5 WEST BEND 5.4 W.

&&
Local storm report, May 13, 9:33 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       1 W POCAHONTAS          42.73N 94.69W
05/13/2023  M2.05 INCH       POCAHONTAS         IA   MESONET

            MESONET STATION DW9470 POCAHONTAS.

&&
Local storm report, May 13, 1:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          3 SW PLEASANTVILLE      41.37N 93.31W
05/13/2023                   MARION             IA   STORM CHASER

            MULTI-VORTEX TORNADO REPORTED.

&&

BSS
Local storm report, May 13, 1:57 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
157 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TORNADO          5 NE SCHALLER           42.54N 95.22W
05/13/2023                   SAC                IA   STORM CHASER

&&

BSS
Local storm report, May 13, 3:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TORNADO          4 NE KNOXVILLE          41.35N 93.03W
05/13/2023                   MARION             IA   STORM CHASER

&&

BSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

8.5 hours before the tornado, 210 km from the path. May 13, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 102 joules per kilogram, CIN -119, lifted condensation level 570 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 67 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-119 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Pella (PEA), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 74 km away, was scanning. The volume nearest the touchdown began at 20:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 13, 2023

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 134:06 AM CDTEF1Cameron, TX0.5200111$500,000
May 131:21 PM CDTUnratedBuena Vista, IA0.010
May 131:22 PM CDTEF0Warren, IA1.140$2,000
May 131:36 PM CDTUnratedSac, IA0.330
May 131:50 PM CDTUnratedBuena Vista, IA1.075
May 131:16 PM MDTUnratedMcKinley, NM0.520
May 132:37 PM CDTUnratedMacon, IL0.510
May 133:18 PM CDTEF0Grady, OK0.120
May 133:23 PM CDTUnratedMarion, IA0.530
May 133:52 PM CDTEF0Marion, IA0.740$1,000
May 134:15 PM CDTUnratedPocahontas, IA1.230
May 134:17 PM CDTEF0Buena Vista, IA2.075
May 134:51 PM CDTUnratedCalhoun, IA0.630
May 135:18 PM CDTUnratedGreene, IA0.440
May 136:20 PM CDTUnratedMarion, IA0.330
May 136:22 PM CDTEF0Calhoun, IA1.450$20,000
May 136:26 PM CDTUnratedPocahontas, IA0.540
May 136:52 PM CDTUnratedPocahontas, IA0.530
May 136:52 PM CDTEF0Marion, IA0.950$2,000
May 137:22 PM CDTUnratedPocahontas, IA0.630

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.